Tornadoes · United States · Oklahoma · 2020

EF1 tornado, Keefeton to Mc Lain, Oklahoma, May 15, 2020

From Keefeton to Mc Lain, this EF1 tornado ran 4.8 miles across Muskogee County on May 15, 2020, touching down at 9:38 AM CDT and reaching 525 yards wide. It killed nobody and injured 1, and did $350,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 15, 2020
Touchdown
9:38 AM CDT (14:38 UTC)
Lifted
9:49 AM CDT (14:49 UTC)
On the ground
11 minutes
Path length
4.8 miles (7.7 km)
Path width
525 yards (480 m)
Deaths
0
Injuries
1
Property damage
$350,000
County
Muskogee County
Touchdown point
35.611, -95.350
Lift-off point
35.609, -95.266
Record number
2005150838-01

The damage survey

57 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 109 mph.

  • multiple poles broken from south of this area, northward
  • multiple poles broken from here southward along the line

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed into eastern Oklahoma during the morning of the 15th. The strongest storms produced damaging wind and a tornado across northeastern Oklahoma. Very moist air across the region, combined with slow storm motion, resulted in locally heavy rainfall and flash flooding. The storms developed slowly southward during the day, with intensification noted as they moved into southeastern Oklahoma, which had become quite unstable by early afternoon. Damaging wind occurred with strongest storms. ||A wake low developed on the north side of the southward developing thunderstorm complex during the mid afternoon. A strong pressure gradient associated with this feature resulted in strong, gusty wind developing across portions of northeastern Oklahoma. Wind gusts to near 60 mph, along with some minor damage, occurred locally.||Widespread heavy rainfall of two to four inches across eastern Oklahoma, with amounts as high as six inches, resulted in river flooding. The Poteau River near Panama rose ten feet in just five hours, while the Verdigris River near Lenapah rose fourteen feet in fourteen hours. Moderate river flooding occurred along the Verdigris River near Lenapah, along the Neosho River near Commerce, and along the Poteau River near Panama.

This tornado developed along Elm Grove Road, west of S 25th Street E, where outbuildings were damaged, and trees were uprooted. It moved eastward damaging or destroying about sixteen homes, destroying a number of outbuildings, uprooting numerous trees, and snapping numerous power poles until it dissipated just east of the Muskogee Turnpike. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 15, 6:33 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 15, 6:33 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
633 AM CDT Fri May 15 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Flying conditions vary greatly across eastern Oklahoma
and western Arkansas as a thunderstorm complex moves
across northeast Oklahoma and western Arkansas this morning.
Flying conditions will continue to cover a wide range
through the valid period as the thunderstorm potential
continues.

&&

.PREV DISCUSSION... /Issued 305 AM CDT Fri May 15 2020/

DISCUSSION...
Line of strong to severe thunderstorms, currently over southeast
Kansas, will continue to push south this morning into portions of
northeast Oklahoma/northwest Arkansas.  Main threat will be damaging
winds in the stronger bow segments, but a few storms could also
produce marginally severe hail. In addition, locally heavy rainfall
will be possible through the morning hours and will therefore keep
current flash flood watch. Still some uncertainty how far south
convective line/outflow pushes before stalling this afternoon, however
boundary could serve as a focus for additional redevelopment by
late afternoon/early evening.

Models remain fairly consistent with developing/lifting upper low
into northeast Texas during the day Saturday. Showers and thunderstorms
will likely persist across southeast Oklahoma and northwest
Arkansas on northern periphery of upper low. With the slow storm
motions expected, locally heavy rainfall will also be possible.

Lingering precip chances will continue across far southeast Oklahoma
and northwest Arkansas on Sunday before upper low begins to shift
east with cold front sweeping through the region on backside of
system. Cool/dry weather expected through the early to middle part
of next week as high pressure ridge at the surface settles over
eastern Oklahoma and northwest Arkansas. Slow warming trend
expected for the latter half of the work week. For now, kept rain
chances out of the forecast for the remainder of the extended
periods, staying close to NBM guidance.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ054>063.

AR...Flash Flood Watch until 1 PM CDT this afternoon for ARZ001-002.

&&

AVIATION.....10
Hazardous weather outlook, May 15, 7:58 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
758 AM CDT Fri May 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
758 AM CDT Fri May 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing...spreading southward through the day.

FLASH FLOOD.
	RISK...Limited.
	AREA...Primarily northeast Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and storms are ongoing across northeast Oklahoma
with more scattered showers and storms across northwest Arkansas.
The heaviest rainfall has occurred near the Oklahoma Kansas border
and this area will remain prone to additional flooding through the
morning. Storms will continue to develop and spread into northeast
Oklahoma this morning, with additional development further south
across southeast Oklahoma later today into the evening.  Areas
of strong outflow winds and isolated large hail potential will
be the focus for severe weather potential through the day.
The risk of severe weather and flooding is likely to diminish
by mid evening with storms more focused further south and west
across southern Oklahoma and north Texas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue into the day Saturday as an
upper low lifts into northeast Texas. A few of these storms could
briefly become severe with locally heavy rainfall. Lingering
showers and thunderstorms could continue Sunday across far southeast
Oklahoma and northwest Arkansas before shifting southeast of the
area by mid to late afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 15, 7:08 AM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
708 AM CDT Fri May 15 2020

OKZ055-056-061-151245-
Rogers OK-Nowata OK-Washington OK-
708 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...SOUTHERN
WASHINGTON AND SOUTHERN NOWATA COUNTIES UNTIL 745 AM CDT...

At 708 AM CDT, a strong thunderstorm was located 6 miles east of
Ochelata, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Nowata...                         Delaware...
Lenapah...                        Watova...

LAT...LON 3672 9543 3666 9543 3651 9590 3667 9600
      3691 9555
TIME...MOT...LOC 1208Z 243DEG 31KT 3663 9587

Lacy
Special weather statement, May 15, 8:11 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
811 AM CDT Fri May 15 2020

OKZ060-066-067-070-151345-
Tulsa OK-Muskogee OK-Okmulgee OK-Wagoner OK-
811 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHEASTERN OKMULGEE AND SOUTHEASTERN TULSA
COUNTIES UNTIL 845 AM CDT...

At 811 AM CDT, a strong thunderstorm was located 4 miles north of
Bald Hill, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Coweta...                         Haskell...
Porter...                         Taft...
Stonebluff...                     Bald Hill...
Liberty...                        Redbird...
Jamesville...                     Hectorville...
Leonard...                        Choska...

LAT...LON 3569 9591 3587 9597 3601 9552 3575 9544
TIME...MOT...LOC 1311Z 255DEG 26KT 3580 9586

Lacy
Special weather statement, May 15, 8:23 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
823 AM CDT Fri May 15 2020

OKZ054-055-151415-
Osage OK-Washington OK-
823 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 915 AM CDT...

At 823 AM CDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Sedan to 6 miles east of
Chilocco. Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Shidler...                        Burbank...
Elgin...                          Grainola...
Foraker...                        Bigheart...
Pearsonia...                      Hulah...
Eastern Kaw Lake...               Webb City...
Wah Sha She State Park...         Apperson...

LAT...LON 3700 9579 3696 9579 3665 9679 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 1323Z 283DEG 37KT 3722 9624 3697 9696

Lacy
Special weather statement, May 15, 8:53 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
853 AM CDT Fri May 15 2020

OKZ067-068-070-151430-
Muskogee OK-Cherokee OK-Wagoner OK-
853 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...WEST
CENTRAL CHEROKEE AND NORTHERN MUSKOGEE COUNTIES UNTIL 930 AM CDT...

At 852 AM CDT, a strong thunderstorm was located 3 miles west of
Taft, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Haskell...                        Okay...
Porter...                         Braggs...
Taft...                           Boynton...
Tullahassee...                    Sequoyah State Park...
Summit...                         Jamesville...
Choska...

LAT...LON 3565 9568 3584 9571 3593 9522 3566 9518
TIME...MOT...LOC 1352Z 263DEG 28KT 3576 9561

Lacy
Special weather statement, May 15, 9:10 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
910 AM CDT Fri May 15 2020

OKZ056-057-061-062-151445-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
910 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...NORTHEASTERN
ROGERS...NORTHWESTERN MAYES AND SOUTHEASTERN NOWATA COUNTIES UNTIL
945 AM CDT...

At 909 AM CDT, a strong thunderstorm was located 5 miles southeast
of Watova, moving east at 45 mph. Dime to nickel size hail was
reported just to the northeast of Talala with this storm.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Chelsea...                        Big Cabin...
New Alluwe...                     White Oak...

This includes Interstate 44 between mile markers 272 and 280.

LAT...LON 3646 9565 3659 9568 3673 9523 3651 9515
TIME...MOT...LOC 1409Z 257DEG 41KT 3655 9559

Lacy
Special weather statement, May 15, 9:11 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
911 AM CDT Fri May 15 2020

OKZ070-071-151445-
Muskogee OK-McIntosh OK-
911 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 945 AM CDT...

At 911 AM CDT, a strong thunderstorm was located 3 miles northeast of
Council Hill, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Warner...
Webbers Falls...                  Oktaha...
Braggs...                         Boynton...
Council Hill...                   Rentiesville...
Greenleaf State Park...           Keefeton...
Wainwright...                     Summit...

LAT...LON 3549 9567 3567 9570 3577 9517 3550 9513
TIME...MOT...LOC 1411Z 262DEG 32KT 3559 9560

Lacy

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

2.6 hours before the tornado, 194 km from the path. May 15, 2020.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1862 joules per kilogram, CIN -241, lifted condensation level 909 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 292 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1862 J/kg
Mixed-layer CIN
-241 J/kg
Surface CAPE
2020 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
39 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Muskogee/Davis Field (MKO), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 67 km away, was scanning. The volume nearest the touchdown began at 14:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 15, 2020

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 155:59 PM EDTEF1Saratoga, NY1.850
May 157:32 PM CDTUnratedTillman, OK0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.